- Differential Diagnosis
Drug Information for Tramadol Hydrochloride (Physicians Total Care, Inc.): OVERDOSAGE
- CLINICAL PHARMACOLOGY
- CLINICAL STUDIES
- INDICATIONS AND USAGE
- ADVERSE REACTIONS
- DRUG ABUSE AND DEPENDENCE
- DOSAGE AND ADMINISTRATION
- HOW SUPPLIED
- PRINCIPAL DISPLAY PANEL
- External Links Related to Tramadol Hydrochloride (Physicians Total Care, Inc.)
Acute overdosage with tramadol can be manifested by respiratory depression, somnolence progressing to stupor or coma, skeletal muscle flaccidity, cold and clammy skin, constricted pupils, seizures, bradycardia, hypotension, cardiac arrest, and death. Deaths due to overdose have been reported with abuse and misuse of tramadol (see WARNINGS, Misuse, Abuse, and Diversion). Review of case reports has indicated that the risk of fatal overdose is further increased when tramadol is abused concurrently with alcohol or other CNS depressants, including other opioids.
In the treatment of tramadol overdosage, primary attention should be given to the reestablishment of a patent airway and institution of assisted or controlled ventilation. Supportive measures (including oxygen and vasopressors) should be employed in the management of circulatory shock and pulmonary edema accompanying overdose as indicated. Cardiac arrest or arrhythmias may require cardiac massage or defibrillation.
While naloxone will reverse some, but not all, symptoms caused by overdosage with tramadol, the risk of seizures is also increased with naloxone administration. In animals convulsions following the administration of toxic doses of tramadol hydrochloride tablets could be suppressed with barbiturates or benzodiazepines but were increased with naloxone. Naloxone administration did not change the lethality of an overdose in mice. Hemodialysis is not expected to be helpful in an overdose because it removes less than 7% of the administered dose in a 4-hour dialysis period.
- Drug Information Provided by National Library of Medicine (NLM).